Montana, 2012

Wildfire in Montana, June 25 to 30, 2012

June 25 to 30, 2012 · NWS TFX · 1 event in 1 county or zone

A human-caused fire began to burn Monday June 25, 2012 in the Scratchgravel hills in the West Central portion of the Helena Valley. Over 1,850 acres burned before the fire was brought under 100% containment.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A human-caused fire began to burn Monday June 25, 2012 in the Scratchgravel hills in the West Central portion of the Helena Valley. Over 1,850 acres burned before the fire was brought under 100% containment. The fire caused numerous evacuations and destroyed a number of homes and trailers in the area as well as some outbuildings, a shed, and a car. There were no reports of injuries to residents in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 25, 1:59 PM MST, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 25, 1:59 PM MST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
259 PM MDT MON JUN 25 2012

.DISCUSSION...

TONIGHT THROUGH WEDNESDAY...VERY BUSY PERIOD WITH WIDELY VARYING
WEATHER CONDITIONS EXPECTED TONIGHT AND TUESDAY. IN THE NORTH A
MOIST AND UNSTABLE AIRMASS IS IN PLACE WITH ISOLATED TO SCATTERED
THUNDERSTORMS EXPECTED THIS EVENING. A FEW STORMS COULD BECOME
STRONG TO SEVERE WITH DAMAGING WINDS AND LARGE HAIL. TORNADOES ARE
NOT EXPECTED BUT ALSO CAN NOT BE RULED OUT AS SHEAR PROFILES
APPEAR SOMEWHAT FAVORABLE. IN THE SOUTH VERY DRY...WINDY AND HOT
CONDITIONS WILL CONTINUE THROUGH THE EVENING AND AGAIN ON TUESDAY.
RED FLAG WARNINGS REMAIN IN EFFECT FOR MUCH OF SOUTHWEST MONTANA
AND SOUTHERN PORTIONS OF CENTRAL MONTANA. THE DEEP UPPER LEVEL LOW
ALONG THE WEST COAST IS FINALLY EXPECTED TO SWING NORTHEAST ACROSS
THE PACIFIC NORTHWEST ON TUESDAY. WIDESPREAD AND POSSIBLY HEAVY
PRECIPITATION IS EXPECTED FOR THE GLACIER PARK REGION FOR MUCH OF
TUESDAY WITH ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED OVER THE
PLAINS. A SURFACE FRONT WILL PUSH THROUGH MONTANA DURING THE
AFTERNOON/EVENING HOURS ON TUESDAY WITH STRONG AND GUSTY WEST
WINDS DEVELOPING BEHIND THE FRONT. MOUNTAIN TOP WINDS LOOK
ESPECIALLY STRONG ALONG THE ROCKY MOUNTAIN FRONT SO HAVE ISSUED A
HIGH WIND WATCH FOR LATE TUESDAY AFTERNOON AND EVENING. FOR
WEDNESDAY A COOLER AND SOMEWHAT QUIETER WEATHER PATTERN IS
EXPECTED. WINDS ARE EXPECTED TO REMAIN BREEZY AND THERE COULD BE
SOME ISOLATED SHOWERS OVER THE GLACIER PARK REGION BUT OTHERWISE
CONDITIONS ARE NOT EXPECTED TO BE AS BUSY. MPJ

WEDNESDAY NIGHT THROUGH MONDAY...THE ZONES WILL BE UNDERNEATH
UNSETTLED SOUTHWEST FLOW ALOFT WEDNESDAY NIGHT. THE AIRMASS WILL
GENERALLY BE DRY...HOWEVER...AND THE CHANCE OF CONVECTION WILL
REMAIN LOW. A WEAK HIGH PRESSURE RIDGE WILL BUILD THURSDAY AND THE
AIRMASS WILL CONTINUE TO WARM AND DRY WITH TEMPERATURES RISING
FURTHER ABOVE SEASON NORMALS. A SERIES OF WEAK DISTURBANCES WILL
MOVE THROUGH THE FLOW ALOFT FRIDAY. MOISTURE WILL INCREASE ACROSS
THE REGION AND THE AIRMASS WILL BECOME UNSTABLE...AND THE CHANCE OF

&&

.AVIATION...
UPDATED 1745Z.
CONDITIONS WILL CONTINUE TO VARY ACROSS THE TAF AREA TODAY. DRY
SOUTHWESTERLY FLOW WAS RESULTING IN CLEAR SKIES FOR SOUTHWEST AND
PORTIONS OF CENTRAL MONTANA...INCLUDING KBZN AND KHLN. ACROSS NORTH
CENTRAL MONTANA A MOIST EASTERLY FLOW WAS RESULTING IN LOW CLOUDS
AND MVFR CONDITIONS AT TIMES...AFFECTING KCTB...KGTF...AND KLWT.
CONDITIONS SHOULD IMPROVE TO VFR THIS AFTERNOON AS THE LOW CLOUDS
DISSIPATE...HOWEVER AREAS ALONG THE ROCKY MOUNTAIN FRONT INCLUDING
KCTB COULD SEE MVFR CONDITIONS LINGER WHERE CLOUDS WILL BE SLOWEST
TO DISSIPATE. A FEW ISOLATED THUNDERSTORMS COULD FORM OVER NORTH
CENTRAL MONTANA THIS AFTERNOON...SOME CONTAINING LARGE HAIL AND
STRONG WINDS. THE MOST LIKELY SITES TO SEE A STORM ARE KHVR AND KCTB
LATE IN THE DAY DURING THE LATE AFTERNOON AND EARLY EVENING. A COLD
FRONT WILL APPROACH THE AREA LATE TONIGHT SPREADING SHOWERS AND A
FEW THUNDERSTORMS INTO THE ROCKY MOUNTAIN FRONT...REACHING KCTB
TUESDAY MORNING. LANGLIEB

&&

.FIRE WEATHER...
RED FLAG WARNINGS REMAIN IN EFFECT FOR THE REMAINDER OF THIS
AFTERNOON AND EVENING FOR ZONES 110...111...118 AND MEAGHER
COUNTY IN ZONE 117 FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES.
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED IN THESE ZONES ON
TUESDAY AS WELL SO THE RED FLAG WARNING HAS BEEN EXTENDED THROUGH
9 PM MDT TUESDAY. MPJ

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  59  80  49  73 /  20  20  10  10
CTB  54  68  47  67 /  30 100  40  10
HLN  59  82  48  75 /  10  20  10   0
BZN  54  84  42  77 /  10  10   0   0
WEY  50  71  39  72 /   0   0  10   0
DLN  53  76  40  76 /   0  10   0   0
HVR  61  87  51  74 /  30  20  20  10
LWT  58  84  46  71 /  20  10   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING
EASTERN GLACIER...NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY
MOUNTAIN FRONT.

RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING BEAVERHEAD...
BROADWATER...CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...
GALLATIN...JEFFERSON...MADISON...MEAGHER.

RED FLAG WARNING FROM 10 AM TO 9 PM MDT TUESDAY BROADWATER...
CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...GALLATIN...
JEFFERSON...MEAGHER.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 25, 2:50 PM MST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
350 PM MDT MON JUN 25 2012

MTZ008-014-015-052>055-262200-
BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-JEFFERSON-
BROADWATER-MEAGHER-GALLATIN-
350 PM MDT MON JUN 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FROM 10 AM MDT UNTIL 9 PM MDT
TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ009-010-048-262200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
350 PM MDT MON JUN 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A HIGH WIND WATCH IS IN EFFECT FORM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ011>013-044>047-049>051-262200-
HILL-CASCADE-CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
EASTERN TETON-JUDITH BASIN-FERGUS-
350 PM MDT MON JUN 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 25, 11:00 AM MST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1200 PM MDT MON JUN 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HAIL             24 N GILDFORD           48.91N 110.31W
06/25/2012  E0.25 INCH       HILL               MT   TRAINED SPOTTER

            ESIMATED PEA SIZE HAIL...LIGHT WINDS...FREQUENT
            LIGHTNING...AND A STORM TOTAL OF 0.40 INCHES OF RAIN.

&&

BRUSDA
Local storm report, Jun 25, 11:05 AM MST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1205 PM MDT MON JUN 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     HAIL             21 N GILDFORD           48.88N 110.25W
06/25/2012  E1.75 INCH       HILL               MT   PUBLIC

            GOLF BALL SIZE HAIL FELL...ALONG WITH HEAVY RAIN. STORM
            TOTAL OF 1.00 INCHES. HAIL DID MAKE DENTS IN CARS AND
            CAUSED WINDSHIELD DAMAGE.

&&

BRUSDA
Local storm report, Jun 25, 11:41 AM MST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
1241 PM MDT MON JUN 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HAIL             24 N GILDFORD           48.91N 110.31W
06/25/2012  E0.25 INCH       HILL               MT   TRAINED SPOTTER

            ESIMATED PEA SIZE HAIL...LIGHT WINDS...FREQUENT
            LIGHTNING...AND A STORM TOTAL OF 0.40 INCHES OF RAIN.

1205 AM     HAIL             21 N GILDFORD           48.88N 110.25W
06/25/2012  E1.75 INCH       HILL               MT   PUBLIC

            GOLF BALL SIZE HAIL FELL...ALONG WITH HEAVY RAIN. STORM
            TOTAL OF 1.00 INCHES. HAIL DID MAKE DENTS IN CARS AND
            CAUSED WINDSHIELD DAMAGE.

0125 AM     HAIL             27 N HAVRE              48.93N 109.62W
06/25/2012  E0.70 INCH       HILL               MT   TRAINED SPOTTER

0125 AM     TSTM WND GST     27 N HAVRE              48.93N 109.62W
06/25/2012  M57 MPH          HILL               MT   TRAINED SPOTTER

&&

BRUSDA

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Southern Lewis and Clark

When
June 25, 3:51 PM MST to June 30, 4:00 PM MST
Where
Southern Lewis and Clark forecast zone
Reported by
Fire Department/Rescue

A human-caused wildfire began to burn in the Scratchgravel hills of the West Central Helena Valley when a prescribed burn ember reignited causing a new fire to develop.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397906.